Sunday, July 19, 2009

Question 16

The patient in the question 14 is diagnosed accordingly and managed successfully after staging the disease. Six months after treatment is begun, he arrives in the ER at midnight with complaints of breatlessness and fever. He gives history of alopecia since last 2 months. He also complains that his fingers often turn blue in cold conditions. On examination he is breathing heavily at the rate of 26/min, and his oxygen stauration is 88%. The pulmonary function test suggest increase in FEV1/FVC. What is the cause of patient's current symptoms?

A) Busulfan
B) Bleomycin
C) Radiation
D) Methotrexate
E) worsening of prior disease
F) Asthmatic attack
G) Sarcoidosis
H) Amiodarone
I) Adriamycin
J) Dacarbazine


Usmle Challenger July 21, 2009 at 9:00 AM  

Answer: B) Bleomycin

This patient of HD without B symptoms is treated with ABVD regimen (See comments under question 14).
Bleomycin is known to cause: Alopecia, pulmonary fibrosis, and Raynauds
Pulmonary fibrosis gives a restrictive pattern on PFT (increased FEV1/FVC)

Drugs causing Pulmonary fibrosis:
1. Amiodarone
2. Bleomycin & Busulfan
3. Cyclophosphamide
4. Methotraxate & Methysergide
5. Nitrosureas & Nitrofurantoin. (Goljan, 2007)

Anonymous,  August 11, 2009 at 10:16 PM  

why wouldnt it be radiation ?

Usmle Challenger August 12, 2009 at 1:47 AM  

Radiation is known to cause Radiation induced pneumonitis, and in some cases may lead to chronic lung disease resembling patterns of restrictive disease.
But other hints in the question (Alopecia & Raynauds), points towards use of Bleomycin.

About This Blog

  © Blogger templates The Professional Template by 2008

Back to TOP